Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Boston/Norton, MA

July 12, 2001Middlesex County, Suffolk County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 12, 2001, 6:25 PM EDT for Middlesex County, Suffolk County, Massachusetts. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2001, 6:25 PM EDT (22:25 UTC)
Expired
Jul 12, 2001, 7:00 PM EDT
In force
35 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Middlesex County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 52 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 122226
SVRBOX

MAC017-025-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
625 PM EDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
  NORTHEASTERN SUFFOLK COUNTY IN EASTERN MASSACHUSETTS

* UNTIL 700 PM EDT.

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER BURLINGTON...MOVING SOUTHEAST AT 30 MPH.
  DOPPLER RADAR INDICATES THIS STORM WILL LIKELY PRODUCE LARGE HAIL
  AS IT HEADS TOWARD METRO BOSTON.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WOBURN...WINCHESTER...
  STONEHAM...REVERE...MELROSE...MEDFORD...MALDEN...EVERETT AND
  CHELSEA.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$
Y
JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:50 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 12, 1:50 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT THU JUL 12 2001

UPR LOW OVER EASTERN CANADA SENDING ONE SHORTWAVE ACROSS FA THIS
EVE.  INSTAB FROM SOLAR HEATING CONTRIBUTING TO THIS EVE
CONVECTION.  SHRA/TSRA WILL DISSIPATE AFTER SUNSET.

MORE OF THE SAME FRI AS UPR LO REMAINS IN PLACE AND PROGGS SHOWING
YET ANOTHER H5 VORT MOVG ACROSS FA 18Z-00Z.  PM CONVECTION NIL ON
SAT AS UPR LOW FINALLY MOVES FAR ENUF TO dTHE NE SO THAT INFLUENCE ON
REGION AT A MIN.

MARINE HEADLINES REMAIN AS IS FOR NOW AS WINDS NEAR COAST BORDERLINE
SCA.

.BOX...SCA BOS HAR AND NAR BAY.

FRANKLIN

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.